Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 102, NWS Midland/Odessa, TX

May 22, 2010Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2010, 8:16 PM CDT for Pecos County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2010, 8:16 PM CDT (01:16 UTC)
Expired
May 22, 2010, 9:00 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2158 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:21 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 22, 6:21 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT SAT MAY 22 2010

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

STRONG SOUTH SFC WINDS WILL CONTINUE THRU THE OVERNIGHT HOURS IN
RESPONSE TO A TROUGH OVER EAST CENTRAL CO...AIDED BY A 50+KT LLJ
PROGGED TO DEVELOP AFTER SUNSET.  LATEST NAM PBL MOISTURE SURGES
BACK INTO THE CWA OVERNIGHT...W/SOUNDINGS SUGGESTING LIFR STRATUS
CIGS AT KMAF NEAR 12Z.  KHOB/KFST LOOK TO REMAIN VFR ATTM.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN AND
     HIGHWAY 54 CORRIDOR.

&&

44
Hazardous weather outlook, May 22, 1:21 PM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CDT SAT MAY 22 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
121 PM CDT SAT MAY 22 2010 /1221 PM MDT SAT MAY 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST INTO THE MID
EVENING FOR THE GUADALUPE MOUNTAINS...SOUTHEASTERN NEW MEXICO AND
VAN HORN CORRIDOR THIS AFTERNOON AND EVENING. SINGLE DIGIT RELATIVE
HUMIDITIES AND SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS OF 35 TO
45 MPH CAN BE EXPECTED. A RED FLAG WARNING REMAINS IN EFFECT FOR
THESE AREAS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR THE PERMIAN BASIN...TRANS PECOS AND THE EASTERN BIG
BEND AREAS. A FEW OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE.
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
FROM SUNDAY THROUGH THE END OF NEXT WEEK. THOUGH THE THREAT OF
WIDESPREAD SEVERE WEATHER WILL BE LOW...A FEW THUNDERSTORMS COULD
BECOME MARGINALLY SEVERE WITH LARGE HAIL AND STRONG WINDS BEING
THE PRIMARY THREAT.

CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR MONDAY AFTERNOON AND
EVENING IN THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 22, 5:50 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT SAT MAY 22 2010

TXZ058-067-075-222315-
WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
550 PM CDT SAT MAY 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES...NORTH CENTRAL PECOS AND SOUTHEASTERN WARD
COUNTIES UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF COYANOSA AT
551 PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, May 22, 6:00 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT SAT MAY 22 2010

TXZ075-222330-
PECOS-
600 PM CDT SAT MAY 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL PECOS COUNTY UNTIL 630 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL PECOS COUNTY AT
559 PM CDT...MOVING NORTHEAST AT 25 MPH.  THIS STORM WAS LOCATED
OVER I-20 APPROXIMATELY 20 MILES TO THE WEST OF FORT STOCKTON.
PERSONS TRAVELING WEST FROM FORT STOCKTON SHOULD BE PREPARED TO
ENCOUNTER THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:15 PM CDTTornado WarningMAFPecos30 min
May 22, 7:43 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 22, 7:44 PM CDTTornado WarningMAFPecos31 min
May 22, 8:19 PM CDTTornado WarningMAFPecos26 min
May 23, 4:59 AM CDTRed Flag WarningMAF17 hr
May 23, 2:47 PM CDTFire Weather WatchMAF14 hr
May 23, 4:18 PM CDTSevere Thunderstorm WarningMAFReeves57 min
May 23, 5:13 PM CDTSevere Thunderstorm WarningMAFReeves, Ward62 min
May 23, 6:02 PM CDTTornado WarningMAFReeves28 min
May 23, 6:28 PM CDTTornado WarningMAFPecos, Reeves32 min
May 23, 6:30 PM CDTAreal Flood AdvisoryMAFReeves3 hr
May 23, 6:58 PM CDTTornado WarningMAFPecos, Reeves32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.